Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 190, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2004, 8:11 PM CDT for Nobles County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2004, 8:11 PM CDT (01:11 UTC)
- Expired
- May 26, 2004, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:12 PM CDT | HAIL 0.75 | Ellsworth, MN | |
| May 26, 8:35 PM CDT | HAIL 0.75 | 4 Sw Rushmore, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS53 KFSD 270111 SVRFSD MNC105-270145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 812 PM CDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA * UNTIL 845 PM CDT * AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR ELLSWORTH...OR ABOUT 10 MILES SOUTHEAST OF LUVERNE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSHMORE AROUND 825 PM CDT WORTHINGTON AROUND 835 PM CDT ROUND LAKE AROUND 840 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4370 9605 4351 9605 4350 9547 4378 9549 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:10 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 26, 4:10 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT WED MAY 26 2004 .DISCUSSION... SEVERAL PRECIPITATION CHANCES OVER THE NEXT SEVERAL DAYS ACROSS THE CWA. FOR TONIGHT...CONVECTION IS EXPECTED TO BREAK OUT BY 23Z ALONG A CONVERGENCE LINE IN CENTRAL SD. AS NOTED BY SPC...SOME HAIL IS POSSIBLE WITH CELLS...ESP NORTH OF INTERSTATE 90 DUE TO VERY COLD MID LEVELS. SOME HAIL LARGER THAN AN INCH COULD BE POSSIBLE AS SHEAR VALUES OVER 40 KTS MAY SUPPORT ROTATING CELLS THIS EVENING. OTHERWISE..TROF WILL ROLL THROUGH BY MIDNIGHT ENDING THE CHANCE FOR CONVECTION SHORTLY AFTER MIDNIGHT. THE SEVERE THREAT SHOULD END WITH HEATING BY 10 OR 11 PM. THEN A BACKDOOR FRONT WILL APPROACH SW MN TOWARD DAWN. THE BACKDOOR FRONT WILL MOVE THROUGH DURING THE MORNING. STALLING NEAR THE SRN END OF THE CWA. STRONG COLD ADVECTION AND MOSTLY CLOUDY SKIES WILL FOLLOW THE FRONT. THIS WILL RESULT IN A STRONG TEMPERATURE GRADIENT WITH NEAR 80 IN THE SOUTH CENTRAL WHILE MID 60S ARE LIKELY AROUND MARSHALL WITH NORTH TO NORTHEAST FLOW. OTHERWISE NO PRECIPITATION EXPECTED. ON THU NIGHT...SFC HIGH WILL MOVE NORTH OF THE CWA. WITH THE RIDGING IN THE EAST...WINDS WILL BECOME LIGHT ALLOWING TEMPS TO FALL INTO THE 40S IN THE NE CWA. IN THE WRN CWA...SELY FLOW WILL INCREASE AS WELL AS SKIES BECOMING PARTLY CLOUDY. THIS WILL KEEP TEMPS AROUND 60. ON FRIDAY...WINDS WILL INCREASE RAPIDLY DURING THE DAY AS THE LLJ INCREASES OVER THE CWA. THIS WILL ALSO MEAN A RAPID INCREASE IN DEW POINTS. THEN...AS CYCLOGENESIS COMMENCES IN WRN SD...A WARM FRONT SHOULD FORM AROUND I90. WHILE CONVERGENCE WILL INCREASE SO WILL MID-LEVEL TEMPS HELPING TO CAP THE ATMOSPHERE OVER THE WRN CAW. EXPECT THAT IF CONVECTION DEVELOPS IT WILL BE LATE AFTERNOON ALONG THE WARM FRONT IN THE K9V9 AND KHON AREA AND A WEAK UPPER WAVE APPROACHES. THERE IS ENOUGH SHEAR THAT IF STORMS DEVELOP THERE COULD BE AN ISOLATED SEVERE REPORT. THE CHANCE FOR TSRA WILL END DURING THE EVENING IN THE NW CWA BUT FRONT HANGS CLOSE ENOUGH TO THE NRN CWA TO WARRANT A SLIGHT CHANCE FROM BKX TO MML AREA. ON SATURDAY...THE FRONT WILL APPROACH LATE IN THE DAY. HAVE FOLLOWED THE ETA FOR THE FRONTAL PROPAGATION ON SATURDAY. WILL CONTINUE THE CHANCE FOR CONVECTION LATE. SHEAR IS NOT QUITE AS IMPRESSIVE IN THE 3-6 KM LAYER BUT STRONG LEAD WAVE SHOULD HELP IGNITE CONVECTION ALONG THE COLD FRONT DURING THE AFTERNOON. THE BEST CHANCE OF WILL BE IN THE EVENING IN THE WRN CWA...SHIFTING INTO THE NRN CWA TOWARD SUNSET. AGAIN SEVERE WEATHER WILL BE POSSIBLE...LIKELY EARLY IN THE EVENT. THEN IT COULD TRANSITION INTO HEAVY RAIN AS TRAINING IS LIKELY AHEAD OF THE FRONT. IN THE EXTENDED...FEEL THE GFS IS WAY TOO FAST IS CRASHING THE RIDGE TOO QUICKLY ON SUNDAY. THEREFORE EXPECT FROPA TO BE SUNDAY MORNING IN THE WEST AND SUNDAY EVENING IN THE ERN CWA. NW IA COULD EVEN DRY SLOT AS THE CYCLONE MOVES NORTHEAST DURING THE DAY. THE BEST CHANCE FOR PRECIPITATION LOOKS TO BE IN SW MN AHEAD OF THE COLD FRONT DURING THE AFTERNOON AND EVENING. THEN..AS FRONT MOVES TO THE EAST...EXPECT THAT PRECIPITATION WILL WRAP AROUND AS UPPER WAVE MOVES NORTHEAST AND BECOMES NEGATIVELY TILTED. THUS KEPT A CHANCE OF RAIN IN SUNDAY AND MONDAY AS WELL. WITH CLOUDS AND 850 MB TEMPS BELOW 10C...EXPECT TEMPS IN THE 60S. IF CLOUDS ARE THICKER THAN EXPECTED...TEMPS MAY NOT EVEN BREAK 60. CONVECTIVE SHOWERS MAY AGAIN OCCUR ON TUES IN THE ERN 2/3 OF THE CWA. THEN EXPECT THE UPPER LOW TO MOVE EAST ON WEDNESDAY ALLOWING MORE SEASONAL TEMPS AND PARTLY CLOUDY SKIES INTO THE AREA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 26, 12:01 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 PM CDT WED MAY 26 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1200 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS BY LATE THIS AFTERNOON AND EVENING ACROSS THE AREA...MAINLY ALONG AND EAST OF A LINE FROM WAGNER SOUTH DAKOTA TO HURON SOUTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE LARGE HAIL...UP TO THE SIZE OF A QUARTER. HOWEVER ISOLATED THUNDERSTORMS MAY ALSO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THIS WEEKEND. AT THIS EARLY TIME...THE MOST SEVERE ACTIVITY APPEARS TO BE LEANING TOWARD SATURDAY NIGHT INTO SUNDAY EVENING. IN ADDITION...IT WILL LIKELY BE QUITE WINDY ACROSS THE ENTIRE AREA ON SATURDAY...WITH WINDS FROM THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 26, 7:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 8 NW PIPESTONE 44.08N 96.43W
05/26/2004 0.88 INCH PIPESTONE MN PUBLIC
DIME TO NICKEL SIZE HAIL AND 30 MPH WINDS.
&&
HEITKAMPLocal storm report, May 26, 7:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 7 N PIPESTONE 44.10N 96.31W
05/26/2004 0.75 INCH PIPESTONE MN PUBLIC
&&
HEITKAMPLocal storm report, May 26, 7:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 SW HOLLAND 44.07N 96.22W
05/26/2004 0.75 INCH PIPESTONE MN PUBLIC
&&
HEITKAMPLocal storm report, May 26, 7:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL HOLLAND 44.09N 96.19W
05/26/2004 0.75 INCH PIPESTONE MN LAW ENFORCEMENT
&&
HEITKAMPLocal storm report, May 26, 8:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL CURRENT LAKE 44.14N 95.94W
05/26/2004 0.75 INCH MURRAY MN PUBLIC
&&
HEITKAMPLocal storm report, May 26, 8:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 3 SW BREWSTER 43.67N 95.51W
05/26/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 30 min |
| May 26, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 47 min |
| May 26, 7:21 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 39 min |
| May 26, 7:30 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 30 min |
| May 26, 7:35 PM CDT | Tornado Warning | FSD | Jackson, Nobles | 25 min |
| May 26, 7:47 PM CDT | Tornado Warning | FSD | Rock | 43 min |
| May 26, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 35 min |
| May 26, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 46 min |
| May 26, 8:15 PM CDT | Tornado Warning | FSD | Jackson | 45 min |
| May 26, 8:48 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.